Illinois, 2024

Hail and Damaging Winds in Illinois, August 27, 2024

August 27, 2024 · NWS LOT · 35 events in 6 counties and zones

During the evening of the 27th, a complex of severe thunderstorms impacted northern and northeast Illinois producing widespread wind damage, mostly to trees and power lines, as well as several instances of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the evening of the 27th, a complex of severe thunderstorms impacted northern and northeast Illinois producing widespread wind damage, mostly to trees and power lines, as well as several instances of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 27, 2:29 PM CST, 1 hour 31 minutes earlier. Its key messages:

  • Dangerous heat and humidity continues through this afternoon with heat indices in the 105 to 115 range. No changes to Heat Headlines.
  • Chance (around 40%) for scattered thunderstorms this evening through about midnight. A few of which could be strong to severe with a threat of damaging winds.
  • Chances for showers and storms Wednesday and again late Thursday into Friday.
  • High swimming and boating risk on Lake Michigan possible on Labor Day.
Area forecast discussion, Aug 27, 2:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
329 PM CDT Tue Aug 27 2024

.KEY MESSAGES...

- Dangerous heat and humidity continues through this afternoon
  with heat indices in the 105 to 115 range. No changes to Heat
  Headlines.

- Chance (around 40%) for scattered thunderstorms this evening
  through about midnight. A few of which could be strong to
  severe with a threat of damaging winds.

- Chances for showers and storms Wednesday and again late
  Thursday into Friday.

- High swimming and boating risk on Lake Michigan possible on
  Labor Day.

&&

.DISCUSSION...
Issued at 329 PM CDT Tue Aug 27 2024

Through Wednesday:

The outflow boundary that was racing across northwest IL
earlier, continues to move east over northern IL. While a couple
of showers did attempt to develop along the boundary near
Rockford, the stout capping over the Chicago metro has hampered
any further development. However, the outflow did produce some
thunderstorms in WI which have produced additional outflow that
has since enhanced the lake breeze that is now moving inland
across northeast IL. The expectation is that the aforementioned
cap should limit any shower/storm development along the lake
breeze as it moves inland, but the slightly cooler air behind
the boundary will offer some relief from the heat for areas
along the immediate lakeshore. Elsewhere, the hot temperatures
and humidity will continue to produce heat indices in the 105 to
115 degree range through early evening. Therefore, no changes
were made to the ongoing Heat Warning and Advisory which remain
in effect until 10 PM CDT.

As we head into this evening the frontal boundary, currently
stretching across southern WI and eastern IA, will move into
northern IL and eventually northwest IN. In doing so, scattered
thunderstorms are expected to develop along the front this
evening and persist through at least midnight as the boundary
interacts with the 4000 to 4500 J/kg of MLCAPE overhead. While
wind shear remains rather weak, the robust instability will
support the potential for a few storms to become strong to
severe with the primary threat for damaging winds, but some hail
(up to quarter size) will also be possible. However, there
continues to be some uncertainty as to when exactly and where
storms will materialize due to the aforementioned cap and weak
forcing. So will need to keep an eye on environmental trends
this evening, but have maintained the 30-40% POPs which seem
reasonable at this time.

The bulk of any thunderstorms this evening should taper after
midnight as the atmosphere stabilizes overnight. Though, the
frontal boundary is forecast to stall across northern IL and
northwest IN on Wednesday which will serve as the focus for more
showers and storms. Obviously, there remains some uncertainty
as to where exactly this front will stall on Wednesday which
will play a role on where the highest coverage of showers and
storms will occur. Thus, have maintained the 20-40% POPs across
the CWA Wednesday afternoon and evening but suspect some areas
may remain dry. Otherwise, expect another warm and humid
afternoon on Wednesday but with highs only in the mid to upper
80s. Though heat indices will still be in the 90s areawide so
continue to exercise caution if going to be outdoors for
extended periods of time.

Yack

Wednesday Night through Tuesday:

Warm and humid weather continues Thursday into Friday before a
big airmass change occurs following a cold frontal passage on
Friday. This airmass chance is expected to set up what should be a
great period of dry and cool weather for the upcoming Holiday
Weekend through much of the first week of September. Our only real
chance for showers and thunderstorms during the period will come
with, and ahead of the, front Thursday night into Friday.

Temperatures for Thursday and Friday are largely expected to be in
the mid to upper 80s, though with continued humid conditions.
Thereafter, a large Canadian surface high (and accompanying early
Autumn airmass) will settle in over the the Great Lakes into
early next week. This will foster much cooler weather for the
first week of September, with highs likely to be in the low to mid
70s by Labor Day. The only noteworthy weather impact during the
period may end up being a period of dangerous swimming and boating
conditions on Lake Michigan late Sunday through Labor Day. This,
as a period of enhanced northerly winds looks to develop on the
lake in advance of the large approaching surface high.

KJB

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1250 PM CDT Tue Aug 27 2024

A broken line of TS over southern Wisconsin may continue to
gradually extend southward to far northern Illinois through 21Z.
Have maintained a dry forecast for the Chicago terminals as TS
should remain far enough north, but there remains a 40% chance
that TS brushes the VC to the north at ORD, and a 10-20% chance
that TS reaches the terminal around 20Z.

A lake breeze along the immediate Lake Michigan shore this
afternoon will likely remain east of ORD/MDW unless convection
over-performs and produces an outflow boundary that shifts winds
N or NE mid to late afternoon.

The most favorable period of organized convection remains
roughly in the 03-06Z window across the Chicago terminals, with
any storm capable of producing strong winds to 50 knots.

Otherwise, W/NW winds around 10 knots will veer NNW overnight
into Wednesday morning, then shift NE with a backdoor cold
front/lake breeze during the afternoon. VFR conditions are
expected, though MVFR ceilings cannot be ruled out behind the
wind shift Wednesday afternoon.

Kluber

&&

.CLIMATE...
Issued at 330 PM CDT Mon Aug 26 2024

Record Max Temperatures and High Minimum Temperatures for early
Tuesday and Wednesday this week:

					Record Max/Year		Record High Min/Year
Chicago:

Tue Aug 27th.........97 in 1973...........78 in 2020.

Wed Aug 28th.........97 in 1955...........77 in 2020.

					Record Max/Year		Record High Min/Year
Rockford:

Tue Aug 27th.........97 in 1953...........74 in 2018.

Wed Aug 28th.........97 in 1955...........76 in 1928.

Ratzer/Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 10 PM CDT this evening for ILZ003-
     ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
     ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

     Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
     ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108.

IN...Air Quality Alert until midnight CDT tonight for INZ001-INZ002-
     INZ010-INZ011.

     Heat Advisory until 10 PM CDT /11 PM EDT/ this evening for
     INZ001-INZ002-INZ010-INZ011-INZ019.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 27, 2:44 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
344 PM CDT Tue Aug 27 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-282045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
344 PM CDT Tue Aug 27 2024 /444 PM EDT Tue Aug 27 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
     Level 2 of 5 Hail Risk...up to penny size.
     Level 1 of 4 Flooding Risk.
Significant Excessive Heat Risk.

DISCUSSION...

Hot and humid conditions will persist into this evening with
heat indices expected to drop below 100 degrees after sunset.

There remains a chance (30-40 percent) of scattered strong to
severe thunderstorms this evening into tonight. Damaging winds
would be the primary threat with any storms. Storms may also
produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 30 mph.

LMZ740>745-282045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
344 PM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Thunderstorm Waterspout Risk
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
     Level 2 of 5 Hail Risk...up to penny size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 73 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 10 hail, 2 seiche. Local standard time, as filed.

Seiche, Cook

When
August 27, 4:00 PM CST to 9:00 PM CST
Where
Cook forecast zone
Reported by
Social Media

Photos and videos shared to social media showed rapid retreat of water levels at Foster Beach during ongoing severe thunderstorms.

Hail, McHenry

When
August 27, 4:13 PM CST
Where
McHenry County, 4.15 mi N of Marengo
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.310, -88.600

Hail, McHenry

When
August 27, 4:20 PM CST
Where
McHenry County, 1.76 mi SSE of Hartland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.338, -88.492

Emergency management reported one inch hail near US Rt. 14 and Rose Farm Rd.

Thunderstorm Wind, McHenry

When
August 27, 4:25 PM CST
Where
McHenry County, 0.85 mi NW of Union
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.238, -88.543

Main St was blocked south of Park St in Union due to downed power lines.

Hail, McHenry

When
August 27, 4:29 PM CST
Where
McHenry County, 2.07 mi S of Woodstock
Measured
2.5 in hail
Reported by
Social Media
Coordinates
42.290, -88.450

Hail, McHenry

When
August 27, 4:29 PM CST
Where
McHenry County, 1.5 mi S of Woodstock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.298, -88.453

A trained spotter reported 1.75 hail near US Rt. 14 and Dean St.

Seiche, Cook

When
August 27, 4:30 PM CST to 9:00 PM CST
Where
Cook forecast zone
Reported by
River/Stream Gage

The NOS gauge at Calumet Harbor recorded water level fluctuations of 1 to 1.5 feet due to thunderstorm activity over the lake. Fluctuations began around 4:30 PM and continued through roughly 9 PM CST.

Thunderstorm Wind, Lake

When
August 27, 5:05 PM CST to 5:08 PM CST
Where
Lake County, 1.41 mi NNW of Wauconda
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.277, -88.154

In collaboration with local police and emergency management, it was determined that extensive storm damage across the northwest side of Wauconda was caused by a microburst with wind speeds of at least 80 mph. Extensive tree damage resulted in road closures and trees fell on at least two houses. Additionally, a long wooden pier snapped in half with dozens of boats attached to it at the time, causing damage to surrounding boats and to another pier. A trained spotter recorded an 80 mph gust with a handheld anemometer. Penny sized hail was also reported.

Hail, McHenry

When
August 27, 5:09 PM CST
Where
McHenry County, 0.51 mi W of McHenry
Measured
1 in hail
Reported by
Public
Coordinates
42.340, -88.280

Thunderstorm Wind, Lake

When
August 27, 5:12 PM CST
Where
Lake County, 0.61 mi ENE of Long Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.183, -87.989

Power lines were downed along Aptakisic Rd in Long Grove.

Thunderstorm Wind, Cook

When
August 27, 5:17 PM CST
Where
Cook County, Plum Grove Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.070, -88.030

Photos shared on social media showed a large tree branch at least 12 inches in diameter had snapped.

Thunderstorm Wind, Cook

When
August 27, 5:24 PM CST
Where
Cook County, 1.76 mi SW of Mt Prospect
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.050, -87.952

Large sections of trees and fences were blown down near and along S Lancaster Ave.

Hail, Lake

When
August 27, 5:24 PM CST
Where
Lake County, 0.86 mi SE of Indian Creek
Measured
1 in hail
Reported by
Social Media
Coordinates
42.210, -87.970

Photos shared on social media showed one inch hail in Indian Creek. The hail caused damage to roofs, siding, and window screens.

Hail, Lake

When
August 27, 5:25 PM CST
Where
Lake County, 0.69 mi S of Vernon Hills
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -87.970

Thunderstorm Wind, Lake

When
August 27, 5:29 PM CST
Where
Lake County, 0.48 mi SE of Bannockburn
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.185, -87.863

Photos shared on social media showed a large tree limb blocking a roadway near Aitken Drive and Meadow Drive.

Hail, Lake

When
August 27, 5:30 PM CST
Where
Lake County, Lake Zurich
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.200, -88.090

A video on social media showed half dollar sized hail falling in Lake Zurich.

Thunderstorm Wind, Lake

When
August 27, 5:30 PM CST
Where
Lake County, Lake Zurich
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.200, -88.090

Tree limbs were reported to be down and blocking lanes of traffic.

Thunderstorm Wind, Lake

When
August 27, 5:34 PM CST
Where
Lake County, 0.86 mi SE of Fort Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.190, -87.790

A photo share via social media showed a 12 inch diameter tree branch snapped.

Hail, Lake

When
August 27, 5:42 PM CST
Where
Lake County, 0.69 mi N of Sylvan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -88.050

Thunderstorm Wind, Cook

When
August 27, 5:48 PM CST
Where
Cook County, 0.48 mi NNE of Evanston
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.057, -87.678

Multiple large tree branches were downed along Orrington Ave and Sheridan Rd near the Northwestern University campus.

Thunderstorm Wind, Cook

When
August 27, 5:49 PM CST
Where
Cook County, 0.86 mi SE of Evanston
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
42.040, -87.670

Private weather station KILEVANS56 recorded a 62 mph gust in Evanston.

Thunderstorm Wind, McHenry

When
August 27, 5:53 PM CST
Where
McHenry County, 1.14 mi WNW of (3ck) Lake in the Hills Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.219, -88.339

A photo shared via social media showed a large tree branch down on Buckingham Dr near McHenry Ave.

Thunderstorm Wind, Cook

When
August 27, 6:19 PM CST
Where
Cook County, 0.65 mi NNW of Prospect Heights
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.108, -87.937

Large tree branches were downed on IL-83 south of Palatine Rd.

Thunderstorm Wind, Lake

When
August 27, 6:20 PM CST
Where
Lake County, 1.38 mi S of Deerfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.150, -87.850

Multiple reports of tree damage in Deerfield including large branches down and at least one tree uprooted.

Thunderstorm Wind, Du Page

When
August 27, 6:23 PM CST
Where
Du Page County, 0.86 mi NW of Glendale Heights
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.920, -88.080

Multiple power lines were downed in Glendale Heights.

Thunderstorm Wind, Cook

When
August 27, 6:37 PM CST
Where
Cook County, 1.14 mi WNW of Rosemont
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.995, -87.891

Damage to roofs was reported on the northeastern side of O'Hare. There was also an Amazon trailer blown over and a street sign with two 4x4 posts snapped near the intersection of Manheim and Higgins Roads.

Thunderstorm Wind, Cook

When
August 27, 6:38 PM CST
Where
Cook County, 2.1 mi W of Des Plaines
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.030, -87.921

Trees and branches were downed along Mount Prospect Road between Golf and Touhy Roads.

Hail, Cook

When
August 27, 6:38 PM CST
Where
Cook County, 1.47 mi SSE of Mt Prospect
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -87.920

Thunderstorm Wind, Cook

When
August 27, 6:59 PM CST
Where
Cook County, 0.69 mi N of Brookfield
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.830, -87.850

A photo shared on social media showed a large branch at least 6 inches in diameter snapped and partially laid on a house.

Thunderstorm Wind, Will

When
August 27, 7:30 PM CST
Where
Will County, 1.06 mi WNW of Bolingbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.708, -88.088

Photos shared on social media showed a portion of roofing had blown off of a nearby business and was lying in the street near Schmidt and Boughton Roads.

Thunderstorm Wind, Will

When
August 27, 7:38 PM CST
Where
Will County, 1.73 mi NNE of Romeoville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.662, -88.073

A portion of IL-53 in Romeoville was closed due to branches and power lines down.

Thunderstorm Wind, Will

When
August 27, 7:40 PM CST
Where
Will County, 1.03 mi E of Bolingbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.700, -88.050

Large tree branches were broken and power lines damaged in Bolingbrook.

Thunderstorm Wind, Will

When
August 27, 7:44 PM CST
Where
Will County, 1.64 mi ENE of Bolingbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.712, -88.043

A tree 5-7 inches in diameter was down at Humphrey Middle School in Bolingbrook. Some roofing damage was also reported nearby along Pinecrest Road.

Thunderstorm Wind, La Salle

When
August 27, 8:35 PM CST
Where
La Salle County, 0.23 mi NE of Naplate
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.332, -88.876

Tree damage was reported in Naplate.

Thunderstorm Wind, La Salle

When
August 27, 8:36 PM CST
Where
La Salle County, 1.48 mi NNE of Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.370, -88.840

Power outages, downed trees, and a flipped picnic table were reported on the north side of Ottawa. A semi truck was also rolled on I-80 near Ottawa.

What these are

Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211571, 1210618, 1210619, 1210623, 1210620, 1210621, 1211570, 1211035, 1211036, 1211038, 1211039, 1211040, 1211041, 1211042, 1211046, 1211044, 1211045, 1211049, 1211052, 1211050, 1211051, 1211053, 1211054, 1211055, 1211352, 1211353, 1211354, 1211355, 1211356, 1211357, 1211358, 1211359, 1211360, 1211361, 1211362.